Alert archive / Kansas / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 109, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 21, 2007, 7:15 PM CDT for Gray County, Kansas. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 21, 2007, 7:15 PM CDT (00:15 UTC)
- Expired
- May 21, 2007, 7:43 PM CDT
- In force
- 28 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Gray County, KS
The radar
The Dodge City radar (KDDC), 34 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 7:25 PM CDT | HAIL 1 | 1 E Cimarron, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 21, 4:06 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.3 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1020 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1154 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 259 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 220015 SVRDDC KSC069-220100- /O.NEW.KDDC.SV.W.0109.070522T0015Z-070522T0100Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 715 PM CDT MON MAY 21 2007 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN GRAY COUNTY IN SOUTHWEST KANSAS. * UNTIL 800 PM CDT * AT 709 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 6 MILES SOUTH OF CIMARRON...AND MOVING NORTH AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... CIMARRON... RURAL RESIDENCES OF NORTHEASTERN GRAY COUNTY. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT MONDAY EVENING FOR SOUTHWESTERN KANSAS. LAT...LON 3769 10046 3764 10024 3799 10023 3799 10035 $$ GERARD
1 follow-up statement
000 WWUS53 KDDC 220043 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 743 PM CDT MON MAY 21 2007 KSC069-220053- /O.CAN.KDDC.SV.W.0109.000000T0000Z-070522T0100Z/ GRAY KS- 743 PM CDT MON MAY 21 2007 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GRAY COUNTY IS CANCELLED... THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A THREAT TO LIFE OR PROPERTY...HOWEVER GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL WILL STILL BE POSSIBLE OVER NORTHEASTERN GRAY COUNTY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT MONDAY EVENING FOR SOUTHWESTERN KANSAS. LAT...LON 3769 10046 3764 10024 3799 10023 3799 10035 $$ GERARD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:48 PM CDT, 3 hours 27 minutes earlier.
Area forecast discussion, May 21, 3:48 PM CDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 348 PM CDT MON MAY 21 2007 .DISCUSSION... DAYS 1-2... THE 12Z UA CHARTS SHOWED A FAIRLY COOL SFC-700MB AIRMASS IN PLACE ACROSS THE SOUTHERN PLAINS AND EVEN INTO SOUTH TEXAS WITH +13C 850MB TEMPS AND 700MB TEMPS FROM 3 TO 7C. A WEAK SHORTWAVE TROUGH WAS TRAVERSING THE HIGH PLAINS THIS AFTERNOON. A FEW THUNDERSTORMS WERE DEVELOPING TO THE SW/W OF OUR FCST AREA. DEEP INVERTED-V TYPE PROFILES WERE DEVELOPING THIS AFTERNOON ACROSS CO/NM AS ZONAL FLOW DEVELOPS AHEAD OF THE NEXT STRONGER SHORTWAVE TROUGH. THIS AIRMASS WILL SWEEP ACROSS KANSAS IN AN ELEVATED FASHION TONIGHT. A FEW THUNDERSTORMS COULD DEVELOP IN THIS AREA OF WARM ADVECTION THIS EVENING AND THEN GRADUALLY DIMINISH OVERNIGHT. LOW LEVEL MOISTURE WAS ON THE INCREASE ACROSS THE SOUTHERN PLAINS WITH 12-13C 850MB DEWPOINTS AT MAF/DRT AT 12Z. REALLY RICH MOISTURE WAS BANKED UP AGAINST THE MOUNTAINS OF OLD MEXICO AND COVERED SOUTH TEXAS AND THIS SHOULD MAKE A RUN FOR KANSAS TONIGHT AND TUESDAY. BY TUESDAY AFTERNOON, A LOADED GUN TYPE THERMAL PROFILE WILL EXIST AHEAD OF A DRYLINE BY AFTERNOON, WITH THE ELEVATED MIXED LAYER CAPPING THE MOIST LAYER. WEST OF THE DRYLINE, DRY ADIABATIC LAPSE RATES WILL EXTEND UP TO ABOUT 600MB. THE STRONG SHORTWAVE TROUGH WILL APPROACH THE CENTRAL HIGH PLAINS TOMORROW EVENING. A SURFACE- 700MB FRONT WILL BE LOCATED ACROSS NW KS BY 00Z WED IN ASSOCIATION WITH THIS TROUGH. FURTHER SOUTH, THE MAIN EFFECT FROM THE SHORTWAVE TROUGH WILL BE A TIGHTENING OF THE DRYLINE, WITH DEWPOINTS GOING FROM 30SF BEHIND THE DRYLINE TO 60S IMMEDIATELY AHEAD. WITH THE FAIRLY COOL SFC TEMPS AND RESULTANT STRATOCU IN THE MOIST RETURN, THE CAPPING INVERSION WILL BE VERY PRONOUNCED NOT TOO FAR AHEAD OF THE DRYLINE. OF COURSE, THE CIN WILL BE NEAR ZERO BY DEFINITION ALONG THE DRYLINE AS SOUNDINGS TEND TOWARD DRY ADIABATIC DURING THE LATE AFTERNOON. A FEW CUMULUS TOWERS MAY DEVELOP IN THE AREA OF STRONG SFC-700MB CONVERGENCE FROM WAKEENEY TO DDC BY 5 TO 6 PM. DEVELOPMENT WILL OCCUR NEAR THE INTERSECTION OF THE FRONT AND DRYLINE IN NORTHERN/NW KS OR SOUTHERN NE. IT IS POSSIBLE THAT ANY TOWERS THAT DEVELOP NEAR DDC ALONG THE DRYLINE WILL MOVE EAST INTO THE STABLE AIR, AND NOT HAVE TIME TO DEVELOP INTO STORMS. HOWEVER, IF ROTATING UPDRAFTS CAN DEVELOP BEFORE THE CELLS MOVE INTO THE STABLE AIRMASS, THEN THESE STORMS WOULD CONTINUE EVEN IN THE CAPPED ENVIRONMENT. THE UKMET AND GFS WERE SLOWER WITH THE FRONT THAN THE NAM/WARF. WITH SUCH A STRONG JET STREAK OFF THE WEST COAST AT 12Z(140KTS) I THINK THE NAM(WITH ITS LIMITED DOMAIN) WILL STRUGGLE. SO A SLOWER FRONTAL MOVEMENT IS LIKELY. THE BOTTOM LINE IS THAT ANY STORMS THAT FIRE ON THE FRONT SHOULD BE IN OUR FAR NORTHERN COUNTIES(TREGO,LANE OR ELLIS) OR JUST NORTH OF OUR FCST AREA TUE AFTERNOON, WITH ONLY ISOLATED SEVERE STORMS(IF STORMS DEVELOP AT ALL) FURTHER SOUTH. THE SHEAR PROFILE AND INSTABILITY WILL BE FAVORABLE FOR ROTATING STORMS WITH VERY LARGE HAIL AND POSSIBLY EVEN TORNADOES. THERE IS SOME DEBATE AS TO HOW STRONG THE NEXT SHORTWAVE TROUGH WILL BE ON WEDNESDAY. THE UKMET/CANADIAN SHOW A STRONGER THROUGH AND MUCH SLOWER MOVEMENT OF THE FRONT. THEREFORE, I CANNOT RULE OUT THE CHANCE OF SEVERE STORMS IN MY SE COUNTIES(BARBER/COMANCHE/PRATT) ON WEDNESDAY AFTERNOON. AGAIN, THE NAM APPEARS WAY TOO FAR SOUTH WITH THE FRONT ON WEDNESDAY. FINCH DAYS 3-7... MODELS ARE TRENDING TOWARDS AMPLIFYING OUR WEST COAST RIDGE OVER THE WEEKEND WITH AT LEAST 2 S/W TROFS MOVING OUT OF CANADA INTO THE PLAINS ALONG THE NW FLOW THROUGH EARLY NEXT WEEK. DETAILS ON TIMINGS ARE STILL SOMEWHAT UNCLEAR, BUT IT CURRENTLY APPEARS THAT A REENFORCEMENT OF COOLER AIR WILL SLIDE SOUTHWEST ACROSS THE AREA ON SATURDAY NIGHT INTO SUNDAY. THE COMBINATION OF TIMING OF S/W TROF AND CONV ALONG THIS BOUNDARY IS PROBLEMATIC. BUT SOME POPS WERE MAINTAINED. WE MAY EVEN SEE SOME TSRA SUNDAY NIGHT AS WELL AS A 85H BAROCLINIC ZONE SETS UP JUST TO OUR S AND SW WITH WAA DEVELOPING OVER OUR CWA DURING THE OVERNIGHT HOURS. NOT ANTICIPATING MUCH IN THE WAY OF A WARMUP UNTIL LATER NEXT WEEK. GIVEN THE NEXT SHOT OF COOLER AIR, WE WILL BE UNDERCUTTING MEX NUMBERS FOR HIGHS ON SUNDAY. && .AVIATION... ALTHOUGH SOME SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATER THIS EVENING...THE PROBABILITY OF ONE OF THESE STORMS MOVING OVER ANY OF OUR 3 AIRPORTS REMAINS SMALL. WILL THEREFORE KEEP THE VCTS IN THE TAFS RATHER THAN GO WITH ANY PREVAILING OR TEMPO GROUP. ALSO LEFT SOME LOW CIGS TOWARDS DAYBREAK IN THE KDDC AND KHYS AS 925-8H RH FIELDS STILL SUGGESTING SOME MORNING CLOUDS. && .PRELIMINARY POINT TEMPS/POPS... DDC 63 85 62 71 / 20 30 30 20 GCK 60 90 53 69 / 20 20 10 0 EHA 59 87 48 69 / 20 20 0 0 LBL 61 90 57 71 / 20 20 0 20 HYS 63 78 56 69 / 40 30 40 30 P28 64 79 67 76 / 30 20 20 50 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN24/18
Hazardous weather outlook, May 21, 3:58 PM CDT, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 358 PM CDT MON MAY 21 2007 KSZ030-031-043>046-063>066-077>081-087>090-222100- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-FINNEY-HODGEMAN-PAWNEE-STAFFORD- GRAY-FORD-EDWARDS-KIOWA-PRATT-MEADE-CLARK-COMANCHE-BARBER- 358 PM CDT MON MAY 21 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE FROM 5 PM TO 11 PM TUESDAY. IF STORMS DEVELOP...VERY LARGE HAIL AND EVEN TORNADOES ARE POSSIBLE. A FEW SEVERE THUNDERSTORMS ARE ALSO POSSIBLE ON WEDNESDAY ALONG AND EAST OF A LINE FROM RUSH CENTER TO GREENSBURG TO ENGLEWOOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC KSZ061-062-074>076-084>086-222100- HAMILTON-KEARNY-STANTON-GRANT-HASKELL-MORTON-STEVENS-SEWARD- 358 PM CDT MON MAY 21 2007 /258 PM MDT MON MAY 21 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
In the hours before
Special weather statement, May 21, 5:59 PM CDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
559 PM CDT MON MAY 21 2007
KSZ075-212345-
GRANT-
559 PM CDT MON MAY 21 2007
...SIGNIFICANT WEATHER ADVISORY FOR GRANT COUNTY...
AT 555 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ULYSSES...MOVING NORTHEAST AT 20 MPH.
NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.
LAT...LON 3753 10152 3773 10136 3773 10132 3772 10130
3772 10109 3765 10109 3750 10127 3749 10127
3742 10135
GERARDSpecial weather statement, May 21, 6:06 PM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 606 PM CDT MON MAY 21 2007 KSZ077-087-212345- GRAY-MEADE- 606 PM CDT MON MAY 21 2007 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEAST GRAY AND NORTHERN MEADE COUNTIES... AT 603 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES NORTH OF MISSLER...MOVING NORTHEAST AT 25 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3738 10055 3730 10035 3744 10021 3787 10024 GERARD
Local storm report, May 21, 6:20 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
620 PM CDT MON MAY 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL 14 NNE HUGOTON 37.36N 101.25W
05/21/2007 E0.75 INCH STEVENS KS PUBLIC
0540 PM HAIL 6 SE PLAINS CITY 37.20N 100.51W
05/21/2007 E1.00 INCH MEADE KS PUBLIC
0600 PM HAIL 1 W ULYSSES 37.58N 101.37W
05/21/2007 E0.88 INCH GRANT KS LAW ENFORCEMENT
&&Local storm report, May 21, 6:44 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
644 PM CDT MON MAY 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM HAIL 7 SSW ULYSSES 37.49N 101.40W
05/21/2007 M0.88 INCH GRANT KS PUBLIC
&&
JFINCHLocal storm report, May 21, 6:45 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
645 PM CDT MON MAY 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0603 PM HAIL 9 S HICKOK 37.43N 101.23W
05/21/2007 M1.00 INCH GRANT KS PUBLIC
&&
JFINCHLocal storm report, May 21, 7:12 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
712 PM CDT MON MAY 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM HAIL 8 NE MONTEZUMA 37.68N 100.34W
05/21/2007 E1.00 INCH GRAY KS CO-OP OBSERVER
&&
JRJThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 10:09 AM CDT | Wind Advisory | DDC | Clark, Comanche, Edwards, Ford, Hodgeman, Kiowa | 9 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.